Heavy Rain, Crawford
- When
- July 12, 7:30 AM CST to 9:30 AM CST
- Where
- Crawford County, 3.49 mi N of Kenwood
- Reported by
- Law Enforcement
- Coordinates
- 42.070, -95.510
Rainfall of 4 inches fell in about 2 hours.
A complex of thunderstorms formed over North Dakota during the previous night and moved south-southeast through a northwesterly flow. The complex intersected the axis of previous convection as it moved into western Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A complex of thunderstorms formed over North Dakota during the previous night and moved south-southeast through a northwesterly flow. The complex intersected the axis of previous convection as it moved into western Iowa. They intensified and produced heavy rainfall with 4 inches of rain falling in Crawford County east of Charter Oak in a short period of time. The heavy rain caused a small area of flash flooding east of Charter Oak with a foot of water flowing over Highway 141 for a brief period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 6:08 AM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 708 AM CDT SUN JUL 12 2009 .UPDATE... HAVE REWORKED MUCH OF THE POP/WX FORECAST TO ACCOUNT FOR CURRENT TRENDS AND APPROACHING MCS. NOW HAVE LIKELY AND CATEGORICAL WORDING IN MANY AREAS. ALSO ADDED 12Z TAF DISCUSSION. && .SHORT TERM...TODAY CONVECTIVE TRENDS ARE ONCE AGAIN THE PRIMARY SHORT TERM CONCERN. 130KT JET SEGMENT DISCUSSED THE PAST FEW DAYS IS NOW APPROACHING THE GREAT LAKES WITH RIGHT ENTRANCE REGION AND SHORT WAVE ALONG ND/MN CANADIAN BORDER AIDING UVM. THIS ALONG WITH MO VALLEY WARM ADVECTION HAS PRODUCED MCS OVER ERN DAKOTAS ALONG WITH WEAKER CONVECTION FROM SERN SD INTO NWRN IA. 00Z NAM/06Z RUC SEEM TO HAVE A GOOD HANDLE ON THIS...AND JUDGING FROM 300-310K ISENT LAYER...BRING UVM AND SCT SHOWERS/THUNDERSTORMS INTO IA THIS MORNING LASTING INTO EARLY THIS AFTERNOON. EXPLICIT AND PARAMETERIZED CONVECTION IN MODELS HAS OFTEN RESULTED IN OUTPUT BEHIND REALITY SPEED WISE THIS SEASON /TOO SLOW/...SO HAVE POPS THROUGH 00Z FOR NOW BUT IT MAY NOT EVEN LAST THAT LONG. CONVECTION SHOULD EXIT MUCAPE INSTABILITY AXIS WHICH IS TO OUR WEST...AND DO NOT EXPECT IT TO ADVANCE MUCH TO THE EAST TODAY EITHER...SO EXPECT SHOWERS/STORMS TO PROGRESS EWD BUT WEAKEN SOMEWHAT AS THEY REACH IA. COOLED TEMPS SOMEWHAT TODAY WITH INCREASING CLOUDS AND PRECIP CHANCES. GFS BUFR SOUNDINGS SEEM TOO COOL WITH MINIMAL REBOUND...EVEN WITH CLOUDS/PRECIP...SO FOLLOWED RAW NAM TEMPS AND ASSOCIATED MOS NUMBERS WHICH ARE QUITE CLOSE. .LONG TERM...TONIGHT THROUGH SATURDAY STATIONARY FRONT TO THE SOUTH OF THE FORECAST AREA FOR NOW WITH WEAK HIGH EXPECTED TO BE EAST SOUTHEAST OF THE REGION BY 00Z SUNDAY. LATE NIGHT MODELS SUGGESTING THAT MCS OVER WESTERN NEBRASKA WILL TRACK ALONG H700 FLOW TOWARD AXIS OF INSTABILITY ALONG FRONT SOUTH OF THE AREA ATTM. WITH THE INCREASING AXIS OF INSTABILITY DRIFTING NORTH SUNDAY...SHOULD SEE SOME ACTIVITY BREAKING OUT ACROSS THE SOUTH AND TO A LESSER EXTENT THE WEST...INTO SUNDAY NIGHT. ALSO WATCHING A WEAK SECONDARY COLD FRONT HEADING SOUTH OUT OF MN WHICH ENDS UP OVER NORTHERN IA BY MONDAY MORNING. MODELS CONTINUE TO SHOW WEAK WARM ADVECTION ACROSS THE BOUNDARY INTO MONDAY EVENING. DIFFERENCES ON CONVERGENCE AND LIFT ALONG THE BOUNDARY HAVE ADDED TO DIFFICULTY WITH REGARD TO CONFIDENCE OF POP FOR MONDAY. AFTER COLLAB WITH SURROUNDING OFFICES...WILL REMAIN DRY FOR NOW. STRONG WAVE DEEPENS EASTWARD FOR TUESDAY WITH INCREASING WARM AIR ADVECTION AND SUB TROPICAL JET. THOUGH PRECIP CHANCES REMAIN CONSISTENT FROM MODEL TO MODEL...GFS LOOKS RATHER NOISY WITH SMALL FEATURES BLOWING UP INTO LARGE MCS AND TRACKING EAST DURING THE MORNING HOURS. EURO IS SLOWER AS IS NAM...BUT NAM ALSO HAS RATHER WET DAY PROGGED. GEM ALSO PEGS OVERNIGHT AND EARLY MORNING HOURS AS THE PREFERRED TIME FOR CONVECTION CROSSING THE REGION. HAVE DECIDED TO KEEP OVERNIGHT AND MORNING CONVECTION WITH APPROACHING WAVE AND STRONG WARM AIR ADVECTION PROCESSES ONGOING. WITH VARIOUS SOLNS FOR THE REMAINDER OF THE DAY...HINTING THAT WE MAY GO CAPPED WITH STRONG 12 TO 14C CAP FOR THE AFTERNOON HOURS SOUTH HALF TO SOUTH 2-3RDS. EURO SIMILAR TO NAM/GFS IN THIS REGARD...BUT NOT AS STRONG A CAP. IF THE CAP DOES DEVELOP AFTERNOON THUNDER AND ANY SVR CHANCES MAY BE MUTED UNTIL THE FRONT DROPS SOUTH AND CONVECTION DEVELOPS POST FRONTAL TUESDAY NIGHT...ALONG WITH LESS AVAILABLE CAPE. WILL HAVE TO WAIT AND SEE IF CAPE AND LACK OF SFC CONVERGENCE HOLDS DURING THE DAY TUESDAY. WILL HAVE A FEW MORE RUNS TO LOOK OVER DATA. FOLLOWING THE TUESDAY SYSTEM A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION FOR WEDNESDAY WITH MUCH COOLER TEMPS NORTH BOTH WED AND WED NIGHT. GFS DEVELOPS ANOTHER MCS FOR THURS...BUT FEATURE LOOKS SPURIOUS AT THIS POINT. GRIDS HAVE SOME MENTION OF POP BUT WILL LET DAY SHIFT EVALUATE LATEST MODEL DATA FOR ANY CHANGES. GEM/EURO AND GFS ALL SHOWING A WELL DEFINED GREAT LAKES LOW TRACKING EAST TOWARD NEW ENGLAND BY DAY 5. WITH ANOTHER COLD FRONT DROPPING SOUTH INTO THE AREA AND DAYTIME H850 TEMPS ON FRIDAY ONLY +10C TO +12C...AM THINKING THAT PM HIGHS MAY BE LOCKED IN THE 70S TO NEAR 80 ACROSS MUCH OF THE AREA...COOLER THAN CURRENT EXTENDED GRIDS AND CERTAINLY ATYPICAL FOR MID JULY. LOWS WOULD DIP INTO THE 50S OVER A GOOD SHARE OF THE REGION AS WELL. HAVE A FEW DAYS TO SEE IF THE PROGGED PATTERN HOLDS ON BEFORE ANY ADJUSTMENTS NECESSARY. && .AVIATION...12/12Z EXPECT SCATTERED...MAINLY VFR...SHOWERS AND THUNDERSTORMS TO BEGIN AFFECTING MOST TERMINALS FROM NW-SE 14-18Z. THERE IS SOME POTENTIAL FOR MVFR...ESPECIALLY WEST AROUND FOD...BUT CONFIDENCE IN TIMING AND DURATION NOT GREAT ENOUGH TO MENTION ELSEWHERE YET. SIMILAR THINKING WITH THUNDER CONFIDENCE...WITH WORDING AND EMPHASIS DIMINISHING NORTH AND WEST...TO SOUTH AND EAST. CONVECTION SHOULD EXIT ALL SITES BY THIS EVENING WITH VFR CONDITIONS TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...BSS LONG TERM...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 528 AM CDT SUN JUL 12 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 528 AM CDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED OVER NORTHERN IOWA THIS MORNING WITH ADDITIONAL DEVELOPMENT OVER THE REGION LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT AND WILL REMAIN IN THE FORECAST THROUGH AT LEAST TUESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE...MAINLY TUESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL...AS WELL AS A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT MAY BE REQUIRED TUESDAY AFTERNOON AND EVENING. REV
The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 13:27 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Rainfall of 4 inches fell in about 2 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170872, 170874.